(AP) -- A Food and Drug Administration panel has recommended limits on Tylenol and other drugs containing acetaminophen because of risks for liver failure. Maximum recommended doses for over-the-counter Tylenol would be reduced. Percocet and Vicodin, two narcotic prescription drugs containing acetaminophen, would be banned.
Q: What's the reason?
A: It's easy to get too much acetaminophen because the drug is in many medicines and a few extra doses a day can cause liver problems.
Q: I've taken Tylenol at recommended doses for years. Could I be damaging my liver and should I get tested?
A: Doctors say recommended doses are safe and they aren't recommending routine tests; possible liver damage can be detected with blood tests.
Q: Would I know if I have liver damage?
A: Liver damage from excess acetaminophen tends to cause sudden symptoms, within a few days of taking too much. These may include nausea, vomiting and jaundice - yellowing of the skin or whites of the eyes.
Q: What should I do if I've taken extra doses and develop these symptoms?
A: Seek immediate medical care. Quick treatment with antidote medicine can prevent permanent liver damage; waiting too long can be fatal.
Q: How can I avoid getting too much acetaminophen?
A: Carefully read drug labels; don't exceed recommended doses and don't take more than one medicine containing acetaminophen. Also, avoid drinking alcohol while using acetaminophen-containing drugs.
Q: Are the proposed limits likely to be adopted?
A: The full FDA has not taken any action but will likely consider the recommendations separately. Its decisions are months away.
©2009 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.
Explore further: Pre-term birth and asthma: Preterm birth may increase the risk of asthma and wheezing disorders during childhood